Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 14, NWS Newport/Morehead City, NC

May 6, 2023Carteret County, Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 6, 2023, 8:42 PM EDT for Carteret County, Dare County, North Carolina. It took effect at May 7, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 6, 2023, 8:42 PM EDT (00:42 UTC)
In effect from
May 7, 2023, 8:00 AM EDT
Expired
May 7, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC

The radar

The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WHUS42 KMHX 070042
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
842 PM EDT Sat May 6 2023

NCZ205-071245-
/O.NEW.KMHX.BH.S.0014.230507T1200Z-230508T0000Z/
Hatteras Island-
842 PM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...North of Cape Hatteras.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Dangerous shore break can throw a
  swimmer or surfer head first into the bottom causing neck and
  back injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ196-071245-
/O.NEW.KMHX.BH.S.0014.230507T1200Z-230508T0000Z/
East Carteret-
842 PM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Large breaking waves expected in the surf zone.

* WHERE...Core Banks beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Dangerous shore break can throw a swimmer or surfer
  head first into the bottom causing neck and back injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
786 
WHUS42 KMHX 070921
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
521 AM EDT Sun May 7 2023

NCZ196-071030-
/O.CAN.KMHX.BH.S.0014.230507T1200Z-230508T0000Z/
East Carteret-
521 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Large breaking waves are no longer expected in the surf zone,
therefore the Beach Hazards Statement is cancelled.

$$

Martin

NCZ203-080000-
/O.EXA.KMHX.BH.S.0014.230507T1200Z-230508T0000Z/
Northern Outer Banks-
521 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

NCZ205-080000-
/O.CON.KMHX.BH.S.0014.230507T1200Z-230508T0000Z/
Hatteras Island-
521 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 6, 7:32 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 6, 7:32 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
732 PM EDT Sat May 6 2023

.SYNOPSIS...
High pressure will continue to influence the weather through
Sunday while moving off of the coast. An initial wave with
moisture could impact the area Sunday night, with additional
waves bringing the potential for more unsettled weather through
mid week. High pressure will build in from the north late next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1915 Saturday...Quiet weather to continue across eastern
NC into much of Sunday. Local high pressure currently centered
almost directly over Cape hatteras will slowly move off the
coast during the next 24 hours while continuing to influence the
weather. A moderate sea breeze has pushed through most of the
FA, currently working through the NWern extent of Pitt and
Greene Cos with skies clearing of the diurnal Cu field SE of the
boundary. Dry conditions are forecast through the period.
Milder overnight tonight with Onshore/Serly flow expected to
persist; MinTs mid 50s most, approaching 60 beaches.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 350 PM Sat...The departing surface low will cause the low
level flow to veer to the S and SW Sunday resulting in warmer
temps with highs in the upper 70s to low 80s expected. Deeper
moisture is forecast to approach from the west late. The arrival
of the deeper moisture in conjunction with strong heating could
touch off an isolated late day shower or thunderstorm over the
coastal plain.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Saturday...A summer-like pattern is expected
early next week with showers and thunderstorms possible through
Wednesday.

Monday through Wednesday...A summertime-like pattern will
develop across Eastern NC late Sunday through midweek with above
normal temps. A strong shortwave trough will cross the region
Monday night which may provide enough lift for some thunderstorm
activity, though instability remains the limiting factor. NW
flow aloft with a series of shortwaves rotating around the base
of an upper level trough moving through eastern Canada may help
to initiate thunderstorms again Tuesday afternoon through
Wednesday. At the surface, a weak surface low may form Tuesday
along a weak west-to-east oriented boundary, but should move out
to sea by late Tuesday, with a full-fledged backdoor cold front
now expected to move south through Eastern NC by late Tuesday
night into Wednesday morning. Run to run consistency remains
poor for the long term period with variance in small- scale
features that could locally enhance or inhibit day to day rain
and thunderstorm chances.

Thursday into Friday...High pressure builds into the region
from the Mid-Atlantic with NE winds and temperatures moderating
back to normal levels for mid-May.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 1920 Saturday...VFR flight cats expected through the TAF
period. Sct to broken high based low clouds will continue to
diminish early this evening with the loss of heating and marine
layer filling in in the wake of the seabreeze. Expecting decent
radiational cooling overnight with mostly clear skies and light
Serly/onshore winds but guidance continues to shy away from
forecasting any impactful fog.

VFR expected to persist on Sunday, high pressure moves E and
off the NC coast leading to a SWerly breeze through the day.
Another Cu field is expected to develop with the possibility of
some showers and perhaps a tstorm working over the Coastal Plain
in the evening hours.

LONG TERM /Sunday night through Thursday/...
As of 310 PM Saturday...VFR conditions are expected through the
period. Beginning Monday, a summertime pattern develops, with
afternoon showers and perhaps a thunderstorm or two possible
across the Coastal Plain Monday and through Tuesday with brief
sub-VFR impacts possible. A backdoor cold front will move
through the region on Wednesday, shifting winds N/NE with high
pressure building in behind the weak cold front.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 1930 Saturday...High pressure centered over Cape Hatteras
will drift offshore and S over the next 24 hours causing the
flow to veer from the E late today to S tonight then SW Sunday.
The flow will continue 5-15 kt tonight then increase to
15-20G25-30kt late Sunday. No changes to previous thinking.
Generally favorable marine conditions expected through tonight,
with high pressure brining winds mainly less than 15 kt. Medium
period NE swell persists as low pressure moves across the North
Atlantic, with seas around 3-4 ft north of Lookout, and closer
to 1-3 ft south of Lookout. Winds veer to through the period
becoming predominantly Serly after midnight, SWerly ~10kt
sunrise Sunday.

SCAs have been issued this afternoon for coastal waters S of
Oregon Inlet and PamSound beginning late Sunday due to a
tightening SW pressure gradient between the surface ridge off
the Southeast Coast and weak low pressure over the DELMARVA area
resulting in WSWerly winds strengthening to 15-25G30kt by Sunday
evening.

LONG TERM /Sunday night through Thursday/...
As of 1920 Saturday...Winds relax overnight Sunday allowing the
PamSound SCA to expire by Monday afternoon with 6ft seas
lingering into Monday night keeping SCAs here active into the
first half of Monday night. Guidance is in good agreement with
a strong shortwave trough moving through the NC waters Tuesday
afternoon with weak surface low development along a weak surface
reflection of this feature, which shifts east of the area by
late Tuesday. A weak backdoor cold front will then cross the
waters late Tuesday night with high pressure again building in
from the north by midweek.

&&

.EQUIPMENT...
Beginning Monday, May 8th, the KMHX WSR-88D radar in Newport,
NC will be down for approximately two weeks for an important
upgrade. During the downtime, adjacent radars will be available,
including: KAKQ, KLTX, and KRAX.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203.
MARINE...Small Craft Advisory from 8 PM Sunday to 11 AM EDT Monday for
     AMZ135.
     Small Craft Advisory from 8 PM Sunday to 2 AM EDT Tuesday for
     AMZ152-154-156.
     Small Craft Advisory from 5 PM Sunday to 2 AM EDT Tuesday for
     AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CEB
SHORT TERM...JME
LONG TERM...DAG
AVIATION...DAG/CEB
MARINE...DAG/JME/CEB
EQUIPMENT...MHX
Hazardous weather outlook, May 6, 11:07 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1107 AM EDT Sat May 6 2023

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-071515-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
1107 AM EDT Sat May 6 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-071515-
Hatteras Island-
1107 AM EDT Sat May 6 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-071515-
Northern Outer Banks-
1107 AM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.